Suicide Zoloft & Lamictal 29/05/2010 Florida Woman Taking Zoloft Given Lamictal Instead of Lyrcia: Commits Suicide: Lawsuit
Paragraph 26 reads: "She acknowledged that her mother also was taking the anti-anxiety medication Zoloft
to calm recent panic attacks, but said Linda Sanders was neither depressed nor suicidal. “She had everything to live for.”
Look-alike, sound-alike drugs trigger dangers
5 million errors a year tied to wrong medications; some cause injury, death
By JoNel Aleccia
Whether the drug mistake was caused by a garbled telephone message, a typing error or a computer problem, Shelley Sanders isn’t sure.
She just knows that her 62-year-old mother was supposed to get one kind of medication, a pain drug called Lyrica, but instead received another, an anti-epilepsy drug called Lamictal, and in an initial dose far higher than any doctor would recommend.
And she knows that within days of taking the 150-milligram pills, Linda Sanders, a soft-spoken Florida grandmother who went to YMCA aerobics classes three times a week, got a gun from the bedroom and shot herself in the head.
Only afterward did Shelley Sanders learn that suicidal actions are a known risk of Lamictal and that her mother’s death closely followed one of the more than 5 million wrong-drug errors that occur each year, including many caused by similar-sounding mixed-up names.
“Lyrica and Lamictal are very different drugs,” said Sanders, 42, of Atlanta. “This should not have happened.”
Whether it’s confusing the migraine drug Topamax with the blood pressure drug Toprol-XL, or the antihistamine Zyrtec with the antipsychotic Zyprexa, mistakes caused by drug name mix-ups continue to happen a decade after a groundbreaking Institute of Medicine report first declared that 7,000 people in the U.S. died from medication errors each year.
Today, some 1,500 drugs have names so similar they’ve been confused with one or more other medications, according to a 2008 report by U.S. Pharmacopeia, the group that sets standards for medications in this country.
Just last month, the international drugmaker Takeda agreed to change the name of its new heartburn drug Kapidex after reports of confusion with the prostate cancer drug Casodex. In some cases, women received a cancer drug intended only for men.
It's the first such name change since the federal Food and Drug Administration launched a new "Safe Use Initiative" last November aimed at curbing the number of medication errors.
“It’s still a major problem,” said Mike Cohen, president of the Institute for Safe Medication Practices, a non-profit organization based in Philadelphia.
U.S. outpatient pharmacies filled 3.9 billion prescriptions in 2009, according to most recent figures from Wolters Kluwer Pharma Solutions. Overall, the dispensing error rate is 1.7 percent, which translates into more than 66 million drug mistakes a year.
Of those, about 325,000 are wrong-drug errors serious enough to cause potential harm to patients, including long-lasting injury or death, the Pharmacopeia report said.
“On a percentage basis, they’re very rare,” noted Bruce Lambert, a professor in the University of Illinois at Chicago’s College of Pharmacy. “If you’re among that small group, it’s cold comfort to you.”
Bad handwriting, workplace distractions, inexperienced staff and worker shortages all have been blamed for the problem. But Lambert says it’s even more basic than that.
“The names themselves are intrinsically confusing,” he said. “The way that the human mind is organized, we’re prone to confusing names that sound alike.”
Pharmacy technicians are most often involved in look-alike, sound-alike errors, with about 38 percent implicated in initial reports, according to the Pharmacopeia report. They were followed by pharmacists at nearly 24 percent and registered nurses at about 20 percent. Doctors accounted for about 7 percent.
Any mistake is sobering for patients and pharmacists alike, said Lisa Fowler, the director of management and professional affairs for the National Community Pharmacists Association.
“Pharmacists are very concerned about making errors,” she said. “You know that the pharmacist is the last check that the prescription has before it leaves the pharmacy.”
In an industry with rapid turnover and a continuous stream of new medications, maintaining vigilance is a constant challenge, said Fowler. But, she added, not only do patients deserve such vigilance — they expect it.
“My perception is that people have a low tolerance for error in the medical community,” she said.
There’s no question about that, especially when the mistakes can have such devastating consequences, said Shelley Sanders, a marketing manager who continues to grapple with the loss of her mother.
“It’s impossible to convey what my life is like now,” Sanders said. ‘She had everything to live for’
Linda Sanders was supposed to receive the medication Lyrica, prescribed to help ease burning pains in her back and arm. Records of a telephone consultation from the White and Wilson Medical Center in Ft. Walton Beach, Fla., indicate that the drug was ordered.
However, records from Moulton’s Pharmacy of Crestview, Fla., show that Sanders was sent home with 150-milligram Lamictal pills. Two days after starting to take the drug, Linda Sanders committed suicide. An autopsy report confirmed that lamotrigine, the generic name of the drug, was in her system.
“Whether it came verbally across from the pharmacist wrong or whether it was written wrong, we’ll never know,” Shelley Sanders said.
She acknowledged that her mother also was taking the anti-anxiety medication Zoloft to calm recent panic attacks, but said Linda Sanders was neither depressed nor suicidal. “She had everything to live for.”
GlaxoSmithKline, the manufacturer of Lamictal, warns on its web site that the drug may cause suicidal thoughts or actions in some patients. Lamictal is one of the drugs most commonly included on look-alike, sound-alike warning lists, frequently confused with the drug Lamisil.
In Sanders’ case, the tragedy is compounded because the pharmacy’s owner, Richard Moulton, is a longtime family friend in the close-knit community of Crestview, Fla. Moulton told msnbc.com he had been advised not to discuss Linda Sanders’ situation.
But Shelley Sanders said she’s considering suing the pharmacy.
“It’s been a hard, hard decision for my family,” she said. “But what do you do? Just walk away and say ‘Oh, they made an error?’”
Many attempts, few solutions
Efforts to curb look-alike, sound-alike mistakes have included vigorous education campaigns directed at doctors and pharmacists, including warnings to store similar-sounding drugs in separate places and to use electronic monitoring programs that force health workers to confirm suspicious drugs before prescriptions can be filled.
Doctors have been urged to stop using handwritten prescriptions and technicians have been told to verify drug names and spellings when prescriptions are delivered by phone. There’s even been an effort to use a combination of upper- and lower-case letters to differentiate drugs, called “Tall Man lettering.”
Using that system, the potentially confusable drugs “prednisone” and “prednisolone” would be written as “predniSONE” and “prednisoLONE” to tell them apart.
So far, the most hopeful remedies include bar-coding drugs from the time they’re manufactured to the moment they’re administered to the patient, said Lambert, the University of Illinois pharmacy expert. Proposals that would legally require prescriptions to include a description of the drug’s purpose may also be promising, he said.
But because error rates aren’t systematically tracked, it’s hard to know what actually works, Lambert added.
“We still don’t know whether we’re making progress,” he said.
And Cohen, of the Institute for Safe Medication Practices, says in daily practice, practical factors conspire to create mistakes.
“The docs, they’re always rushed and they clearly communicate that,” said Cohen, a pharmacist. “By the time you really do what you’re supposed to do, the guy’s off the phone.”
Click for related content
FDA: More broken bones with heartburn drugs
Fears surround over-the-counter genetic tests
FDA urges docs to report misleading drug ads
Check drug names, spellings
In the end, Cohen said, although drug errors are rare compared to the huge volume of prescriptions dispensed, it’s up to consumers to double-check that their own medications are filled correctly.
“Get a print-out of the prescription. Make sure you can read it. Know the name of the drug and what it’s for,” he said. “Always talk to the pharmacist. You want to make sure that the pharmacist tells you and gives you the same drug you expected to see.”
Shelley Sanders wishes her mother had followed that advice. She said she agreed to share her family’s story in hopes of preventing wrong drug mistakes from claiming someone else’s life.
“I hope people who hear this won’t just trust what they’re given or what they’re told to take,” Sanders said. “Doctors and pharmacies, they’re not perfect. They’re human.”
© 2010 msnbc.com